After pulling an all-nighter with my roomate for finals.. I was a little bushed, but not as tired as I thought I might be. I went to my first class, dozed off for about 15 minutes, and then was feelin great after that little "power nap" I went to my second class, and felt fine... we were having the review for the test. Next thing I know, I wake up on the ground with paramedics all around me, and tubes in my arm and up my nose. I guess when I came to, I wanted to jump right up, and asked what the hell was going on. My muscles were so so sore for about a week, and my tounge was bitten to shreads on the right side only. After being in the ER for a couple hours, the hospital Neurologist came down and talked with me, saying she wanted to get to the bottom of it... I was sure I was just stressed out and sleep deprived; it was a once in a lifetime thing. She was concerned because after talking to a classmate of mine who was sitting next to me, she was told that my right arm flew out, my head turned to the right, and I fell of my chair towards the right side... and only the right side of my tounge was bitten up, meaning it was something in the left half of my brain. Well, before my appt. with my neuro., exactly a week after my first seizure, I had another one. This one could have been worse, because I was sitting alone in my room with the door shut. I was reading, and woke up on the floor feeling totally disoriented. I had an EEG, an MRI and a CT scan.. and they decided that I was epileptic. My MRI came out fine, but I guess my EEG was off the charts... sounded like it was awful, but I was so upset, I didnt really care to hear the details. They put me on Lamictal, which I started about a week ago.
Im not really sure what my purpose of writing this is... just that its so new to me.. and so scary at that.. and I dont really have anyone to talk to about it. I have questions though, like about drinking.. and even if Im on my meds, if its ok. I also wanted to ask if it is like.. stupid and too extreme to get one of those medical tags... Im just not sure. Is anyone on Lamictal, or heard of it? And are you happy with the results of it? Im mostly just real worried about getting a huge rash, which is the main side effect. Like I said... I just have a bunch of off the wall questions... and some of them I just dont want to ask my Neuro... I was just hopin on getting some support from people who feel me, and know what Im talking about and going through. Its all a lot to handle... but I am just thankful it wasnt a tumor or a blood clot, or anything like that. My email address is also on my profile if you want to email me. Thanks so much!
You've come to the right place! Everyone on this board is very helpful and understanding. We've all had seizures or care for someone that has them. As with you, I have right sided seizures. My arm goes up, and convulses. I have had them end in grand mal's, waking up from two-hour unconsciousness with a bitten up tongue and muscle and headaches that were awful. My Neurologist (one that specializes in seizure disorders) is now putting me on Lamictal, which has not caused me any problems....but HAS made the seizures less severe so far. Instead of going into full grand mals I am having partial seizures, which cause me to convulse on the right side only. I don't lose consciousness with them, and don't bite my tongue. I have been, and still am on Carbatrol. I was still having seizures, even though I was on a pretty high dose (1200 mgs.)When I go back to see him next month we'll discuss going off the carbatrol. I'm not sure if I'll end up on both meds, but it doesn't matter to me as long as the severity of my seizures is lessened.
Another big change for me, now that I go to a seizure specialist, is the fact that he has me taking lorazepam as soon as I feel a seizure coming on. This is only possible because I have a pretty good warning period before my seizures incapacitate me. Lorapezam is one of the meds they give you in the hospital to stop the seizing, so it makes sense that it would help stop them. I have the pills crushed, and wear it in a vial on a necklace. I have another vial for water. This med has kept me from going into another seizure. It's really important to see a seizure specialist in order to take advantage of the newest trends in epilepsy.
I wear a Medic Alert bracelet, which I think is imperative for seizure patients. Besides the basic info that is typed on the back, there is an 1(800) phone number that tells about my meds, allergies and contact #'s for my husband and son. If you had a seizure while shopping alone you'd find this service a life saver I'm sure. I also wear a Lifeline necklace for when I am home alone. (Lifeline is the "I've fallen and I can't get up service.") If I feel a seizure coming on when I'm home alone I push the button, and the Lifeline people send an ambulance to the house to make sure I've recovered from the seizure.
I hope I have helped to answer some of your questions. I will check this posting as often as possible, so ask any questions you think of. If I can't answer them there are many wonderful people that can. Most of all, keep coming back for the support you'll need. You'll find it here. Be well and enjoy the holiday season. Hugs, Kathy
When Mamma ain't happy ain't noone happy!
Hi Shannon....me again! I forgot to address the alcohol question. I have been told not to drink more than one glass of wine or beer...BUT, I have noticed I've had more seizures after drinking than without. Because of this I have decided to give it up. No way do I want to have a seizure if I can prevent it. Also, sleep deprivation and low blood sugur are big seizure causes. Take care to sleep and eat sensibly, and avoid alcohol (especially in large quantitys) and things should be as good as YOU can make them. Good luck, Kathy
When Mamma ain't happy ain't noone happy!
Hello Shannon.....I'm also a Shannon!! I also have just been diagnosed at the age of 30...but I've been having them for 5 years just never knew it until they got worse. I have the same Q's as you and believe me there is a wealth of info in the website. All these people are great and will do their best in answering your Q's. I have all the same Q's as you. I'm also thinking of the medic alert bracelet and from what I read I think I am going to get one. They sound pretty necessary. As for drinking I think you shouldnt do it. Mixed with your medication the alcohol will most likely lessen the effect of the pill and cause you to maybe have a seizure in public and you should do everything possible to avoid that. You dont want to fall and hit your head on something. So protect yourself. I also know that some seizure medications also lessen the effects of Birth control. So be careful!! If you have anymore Q's please feel free to ask...I could also use someone to talk to. Have a good day!!!